Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 61, NWS Indianapolis, IN

June 1, 2009Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2009, 6:51 PM EDT for Tipton County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2009, 6:51 PM EDT (22:51 UTC)
Expired
Jun 1, 2009, 7:13 PM EDT
In force
22 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

County Tipton County, IN

The radar

The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:37 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 012251
SVRIND
INC159-012330-
/O.NEW.KIND.SV.W.0061.090601T2251Z-090601T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
651 PM EDT MON JUN 1 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIPTON COUNTY IN CENTRAL INDIANA...

* UNTIL 730 PM EDT

* AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR KEMPTON...OR 14 MILES SOUTH
  OF KOKOMO...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TIPTON AROUND 700 PM EDT...
  WINDFALL AROUND 710 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4023 8586 4023 8620 4023 8624 4039 8623
      4040 8587
TIME...MOT...LOC 2251Z 267DEG 30KT 4027 8615

$$

18/DRT
2 follow-up statements
000 
WWUS53 KIND 012306
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT MON JUN 1 2009

INC159-012330-
/O.CON.KIND.SV.W.0061.000000T0000Z-090601T2330Z/
TIPTON-
706 PM EDT MON JUN 1 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR TIPTON COUNTY...

AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TIPTON...OR 17 MILES
SOUTHEAST OF KOKOMO...MOVING EAST AT 40 MPH.

LAT...LON 4023 8586 4023 8620 4023 8624 4039 8623
      4040 8587
TIME...MOT...LOC 2305Z 271DEG 34KT 4027 8595

$$

18/DRT
000 
WWUS53 KIND 012313
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
713 PM EDT MON JUN 1 2009

INC159-012323-
/O.CAN.KIND.SV.W.0061.000000T0000Z-090601T2330Z/
TIPTON-
713 PM EDT MON JUN 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR TIPTON COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT. 
STRONG THUNDERSTORMS REMAIN IN THE AREA. FOR YOUR SAFETY...REMAIN IN 
SHELTER UNTIL WELL AFTER THE STORMS HAVE ENDED.

LAT...LON 4023 8586 4023 8620 4023 8624 4039 8623
      4040 8587
TIME...MOT...LOC 2313Z 271DEG 34KT 4027 8586

$$

18/DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:24 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 3:24 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EDT MON JUN 1 2009

.DISCUSSION...

VISSAT SHOWS SOME CU AND SOME MID CLOUDS ACRS THE NRN FA. WSR 88D
SHOWS A STORM POPPING UP IN THE NW FA ON A WEAK OUTFLOW BOUNDARY.
MOSAIC SHOWS THUNDERSTORMS ACRS NRN IL. TEMPS WERE IN THE MID TO UPR
80S WITH DEWPTS IN THE UPR 50S TO LOW 60S AND WINDS OUT OF THE WSW
AT 10-15KTS. A COLD FNT STRETCHED THRU SRN WI INTO WRN IL AND ERN IA.

FORECAST FOCUS IS ON POPS/SVR CHCS TONIGHT AND TOMORROW. MODELS IN
GOOD AGREEMENT SO WL USE A BLEND. FOR TEMPS WL USE A MAV/MET AVG
UNLESS NOTED.

THIS EVENING/TONIGHT...COLD FNT MVS INTO THE FA TONIGHT. INSTABILITY
ALREADY HIGH AND WILL GET EVEN BETTER THIS EVENING WITH SB CAPES OF
2000-4000 SHOWING UP IN THE NAM AND GFS. 0-6KM BULK SHEAR STILL FCST
TO BE AROUND 30 KTS. COULD ALSO BE SOME LEFTOVER OUTFLOW BOUNDARIES
IN THE N FROM EARLIER CONVECTION/CURRENT LITTLE SHOWERS. WSWLY SFC
FLOW WL KEEP DIRECTIONAL SHEAR FAIRLY SMALL SO MAIN THREATS WILL BE
HAIL AND DAMAGING WINDS AND THE HAIL THREAT DROPPING SOME AS
INSTABILITY DECREASES A COUPLE HOURS AFTER SUNSET. FOR TEMPS SHOULD
HAVE SOME CLOUD COVER WITH THE CONVECTION SO WENT CLOSER TO WARMER
MET NUMBERS.

TUE/TUE NT...SFC BOUNDARY STALLS AND SHOULD MEANDER BACK NORTH A
BIT. MOST PARAMETERS SHUD BE SIMILAR TO TODAY/TONIGHT BUT A WEAKER
LLJET AT LEAST UNTIL 6Z WED. LOOKS LIKE THINGS AGAIN WILL GET GOING
IN THE EVENING SO WENT WITH CHC POPS IN THE NORTH TUE TAPERING TO
SLT CHC S AND RAMPING UP TO LIKELIES TUE NT WITH THE LL JET MVING
THRU AS WELL AS A S/W. PREFER THE WARMER MET NUMBERS FOR TUE HIGHS
AS TODAY/S TEMPS ARE HIGHER THAN GUIDANCE HIGHS WERE FOR TODAY.

WED...COLD FNT GETS GOING AGAIN AND SLOWLY MAKES IT/S WAY THRU THE
FA. LL FRONTOGENESIS LOOKS GOOD ACRS THE AREA AND EXPECT IT TO
SPARK THUNDERSTORMS AS IT MOVES THRU. WL GO WITH LIKELY POPS FOR
AT LEAST THE SE HALF. WITH THE SLOW MVMENT COULD SEE SOME HEAVY RAIN
AND POTENTIAL FOR FLOODING ISSUES.

HAVE ADDED SOME POPS TO WED NT AS THE FNT IS MOVING A LITTLE SLOWER
IN THE LATEST MODEL RUNS.

EXTENDED...DRY THU-SAT WITH BROAD HIGH PRESSURE ACRS THE AREA. GFS
SHOWS SOME QPF IN THE W ON SAT BUT THINK THIS MAY BE A BIT TOO FAST
SO WL LEAVE OUT FOR  NOW. SAT NT BRING IN CHC THUNDER AND KEEP IT IN
TIL THE END OF THE PD WITH BOTH ECM AND GFS SHOWING ANOTHER FNT
STALLING ACRS THE FA SIMILAR TO THE CURRENT SITUATION.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

VFR CONDITIONS EXPECTED THROUGH THE PD BASED ON LCL AND MODEL TIME
SECS. HOWEVER...CD FNT ACRS THE UPR GT LKS WL DROP SE INTO NCTRL IN
THIS EVENING AND THEN BECOME QUASI-STNRY. ALSO...MODELS BRING S/W
ACRS THE SRN GT LKS EARLY THIS EVE. THIS SHOULD RESULT IN SCT TRWS
DEVELOPING BY 23Z AT LAF AND 01Z AT IND AND HUF PER THE HIGH
RESOLUTION RAPID REFRESH. MODEL CAPES TO 3000 J/KG THIS AFTERNOON
AND EVE SHOULD REMAIN UP ENOUGH TO KEEP VCTS AND CBS IN THROUGH 18Z
TUE. CVRG AND TIMING TOO UNCERTAIN TO PLACE TRWS IN A MAIN OR TEMPO
GROUP...BUT WL PUT VCTS IN STARTING AT 23Z AT LAF AND CBS A COUPLE
OF HOURS EARLIER FOR A BUFFER. LOOKS LIKE WINDS WL STAY UP JUST
ENOUGH TO KEEP VSBYS P6SM XCP AT BMG DESPITE DEW PTS COMING UP AS SW
WINDS GUSTING TO 18KTS DRAW +60 DEGREE DEW PTS CURRENTLY ACRS THE
MIDDLE MSP VLY NEWD ACRS CNTRL INDIANA. WL GO WITH MVFR VBYS AT BMG
WITH LAV AND GFS MOS INDICATED SW WINDS LESS THAN 5KTS AND DEW PTS
IN THE LOWER 60S.

&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...MK
PUBLIC...CP
Hazardous weather outlook, Jun 1, 4:09 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
409 PM EDT MON JUN 1 2009

INZ021-028>031-035>042-049-022015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-HENRY-
409 PM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT. WARM...MOIST AIR IS IN PLACE OVER CENTRAL INDIANA.
THUNDERSTORMS ARE EXPECTED TO FORM LATE THIS AFTERNOON AND
CONTINUE INTO TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE
DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. ON TUESDAY
A FRONTAL BOUNDARY WILL STALL OVER CENTRAL INDIANA. ANOTHER ROUND
OF THUNDERSTORMS CAN BE EXPECTED THROUGHOUT MOST OF CENTRAL
INDIANA BY TUESDAY EVENING. THE MAIN THREAT FROM TUESDAYS STORMS WILL
ALSO BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY BUT ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY NIGHT
THROUGH MONDAY. IT IS TOO EARLY TO DETERMINE WHETHER OR NOT THESE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ043>048-051>057-060>065-067>072-022015-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
409 PM EDT MON JUN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT.
WARM...MOIST AIR IS IN PLACE OVER CENTRAL INDIANA. THUNDERSTORMS
ARE EXPECTED TO FORM LATE THIS EVENING AND CONTINUE INTO
TONIGHT. THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING
WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY. ON TUESDAY
A FRONTAL BOUNDARY WILL STALL OVER CENTRAL INDIANA. ANOTHER ROUND
OF THUNDERSTORMS CAN BE EXPECTED THROUGHOUT MOST OF CENTRAL
INDIANA BY TUESDAY EVENING. THE MAIN THREAT FROM TUESDAYS STORMS WILL
ALSO BE DAMAGING WIND...HAIL...HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THUNDERSTORMS WILL BE LIKELY ON WEDNESDAY BUT ARE NOT EXPECTED TO
BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE FROM SATURDAY NIGHT
THROUGH MONDAY BUT IT IS TOO EARLY TO DETERMINE WHETHER OR NOT
THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Local storm report, Jun 1, 5:55 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             SHADELAND               40.34N 86.96W
06/01/2009  E1.50 INCH       TIPPECANOE         IN   BROADCAST MEDIA

&&

JOHNSON
Local storm report, Jun 1, 6:05 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     BATTLE GROUND           40.51N 86.84W
06/01/2009                   TIPPECANOE         IN   TRAINED SPOTTER

            TREES DOWNED.

&&

DTUCEK
Local storm report, Jun 1, 6:18 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
618 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     KOKOMO                  40.48N 86.13W
06/01/2009  M58 MPH          HOWARD             IN   AWOS

            MEASURED BY OKK AWOS

&&

JOHNSON
Local storm report, Jun 1, 6:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND GST     1 S FRANKFORT           40.27N 86.51W
06/01/2009  E60 MPH          CLINTON            IN   AMATEUR RADIO

            ESTIMATED NEAR ANTIOCH

&&

JOHNSON
Local storm report, Jun 1, 6:46 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
646 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     10 ESE LEBANON          40.00N 86.30W
06/01/2009                   BOONE              IN   AMATEUR RADIO

            POWER LINES DOWN

&&

JOHNSON
Local storm report, Jun 1, 6:50 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
650 PM EDT MON JUN 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     KOKOMO                  40.48N 86.13W
06/01/2009                   HOWARD             IN   EMERGENCY MNGR

            REPORTS OF DOZENS OF TREES DOWN COUNTYWIDE ALONG WITH
            SOME COUNTY ROADS BLOCKED BY FALLEN TREES.

&&

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:53 PM EDTSevere Thunderstorm WarningINDMontgomery33 min
Jun 1, 4:31 PM EDTSevere Thunderstorm WarningINDFountain, Warren44 min
Jun 1, 4:47 PM EDTSevere Thunderstorm WarningINDTippecanoe43 min
Jun 1, 5:08 PM EDTSevere Thunderstorm WarningINDClinton52 min
Jun 1, 5:15 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren60 min
Jun 1, 5:27 PM EDTFlash Flood WarningINDTippecanoe, Warren93 min
Jun 1, 5:38 PM EDTTornado WarningINDTippecanoe24 min
Jun 1, 5:56 PM EDTSevere Thunderstorm WarningINDHoward50 min
Jun 1, 6:00 PM EDTTornado WarningINDClinton45 min
Jun 1, 6:21 PM EDTFlash Flood WarningINDClinton, Tippecanoe84 min
Jun 1, 6:24 PM EDTSevere Thunderstorm WarningINDBoone51 min
Jun 1, 6:48 PM EDTAreal Flood WarningINDHoward3 hr
Jun 1, 6:57 PM EDTFlash Flood WarningINDTippecanoe, Warren3 hr
Jun 1, 7:43 PM EDTFlash Flood WarningINDClinton, Tippecanoe3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.